Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 14, 2021

NWS Tucson, AZ issued this special weather statement at Jul 14, 2021, 5:33 PM MST. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 5:33 PM MST (00:33 UTC)
Expired
Jul 14, 2021, 6:00 PM MST
In force
27 min
Issued by
NWS Tucson, AZ

The radar

The Yuma radar (KYUX), 177 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2204 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS85 KTWC 150033
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
533 PM MST Wed Jul 14 2021
 
AZZ501-150100-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-
533 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
600 PM MST...

At 533 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Organ Pipe Cactus National Monument, or 31 miles south
of Ajo. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Organ Pipe Cactus National Monument and Lukeville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 11300 3201 11276 3186 11274 3186 11276
      3194 11302
TIME...MOT...LOC 0033Z 004DEG 4KT 3192 11284 

$$

RH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 14, 2:47 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 14, 2:47 PM MST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
247 PM MST Wed Jul 14 2021

.SYNOPSIS...An active period of daily scattered showers and
thunderstorms during the next 7 days. High temperatures will be
below normal through the remainder of the week into the weekend.

&&

.DISCUSSION...After an active morning with widespread heavy rainfall
and flash flooding, things have quieted down a bit early this
afternoon. However, we did see a few storms pop up most recently
across eastern and southern areas where a bit more surface heating
was able to take place. Most other locations are still socked in
under a broken to overcast cloud deck from the decaying activity
earlier today. These clouds were keeping temperatures down for many
locales, with temperatures valid 14/21z running 10-15 degrees cooler
than 24 hours ago. Surface dewpoints were holding steady in the
upper 50s to upper 60s under satellite PWAT estimates between 1 and
2 inches in a fairly uniform east-to-west gradient across the CWA.

With that in mind, we cannot completely rule out convection late
this afternoon or this evening, though it will take breaks in the
cloud cover and quick surface heating to tap into the 1000-2000 J/kg
of MLCAPE sitting atop a cap of 50-150 J/kg. If a few cells break
through, they will struggle to move and will have that deep moisture
to work with so flash flooding will continue to be a concern.

The Flash Flood Watch for our western zones will expire at 15/06Z as
originally planned, but in coordination with our neighbors, the
remaining zones of SEAZ will have the watch in effect through
16/06Z. This now includes all of Cochise County along with all of
the Sky Island zones including the White Mountains.

The impetus for this extension is to highlight an elevated flash
flooding threat through Thursday night as convection continues to
take advantage of a saturated atmosphere. We'll also watch to see if
any MCVs develop from this decaying complex moving into Sonora, and
if they aid convective development especially tonight and Thursday
morning. Otherwise, we should clear out better on Thursday afternoon
and surface heating will get things going once again. The focus will
likely be from Tucson eastward under north to northwest flow that
gradually becomes more northeast to east Friday into this weekend.

With high pressure building north again over the weekend into early
next week, we'll be back in a northeasterly flow regime watching
storms roll off the Mogollon Rim into the valleys. Moisture isn't
going anywhere, so daily shower and thunderstorm chances continue
through the forecast period in this setup. Additionally, on the
temperature front highs look to remain below normal over the next 7
days.

&&

.AVIATION...Valid through 16/00Z.
BKN-OVC layered clouds AOA 8k-12k ft MSL will continue into this
evening, becoming SCT-BKN tonight through Thursday. Scattered to
numerous SHRA/TSRA will continue into this the early evening hours
before tending to diminish. However, renewed development of
SHRA/TSRA possible starting late tonight or Thursday morning. Wind
gusts to 45 kts possible near any TSRA along with mountain
obscurations. Otherwise, SFC wind generally less than 12 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
There will be a good chance of showers and thunderstorms across
southeast Arizona through the weekend and into next week. Gusty
outflow winds and heavy rainfall will be the primary concern with
the daily storms. Min RH values will be in the 25-35 percent range
at the lower elevations, with higher values in the mountains. 20-
foot winds will generally be less than 15 mph and follow normal
diurnal trends when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for AZZ503>515.
Flash Flood Watch until 11 PM MST this evening for AZZ501-502.

&&

Carpenter/Lader

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 14, 5:31 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
531 PM MST WED JUL 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HEAVY RAIN       ORACLE                  32.62N 110.78W
07/14/2021  M4.83 INCH       PINAL              AZ   PARK/FOREST SRVC

            AMOUNT FELL IN THE PAST 24 HOURS ENDING AT
            7:30 AM 7/14/21.

&&
Special weather statement, Jul 14, 5:33 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
533 PM MST Wed Jul 14 2021

AZZ501-150100-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-
533 PM MST Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
600 PM MST...

At 533 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Organ Pipe Cactus National Monument, or 31 miles south
of Ajo. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Organ Pipe Cactus National Monument and Lukeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3205 11300 3201 11276 3186 11274 3186 11276
      3194 11302
TIME...MOT...LOC 0033Z 004DEG 4KT 3192 11284

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:41 PM MSTSpecial Weather StatementTWC49 min
Jul 15, 6:07 AM MSTAreal Flood AdvisoryTWCPima113 min
Jul 15, 6:33 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 15, 8:12 AM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 15, 8:32 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 15, 8:40 AM MSTFlash Flood Warning Considerable damage threatTWCPima114 min
Jul 15, 1:51 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 15, 1:55 PM MSTSpecial Weather StatementTWCGreenlee35 min
Jul 15, 2:19 PM MSTSevere Thunderstorm WarningTWCCochise, Graham41 min
Jul 15, 2:31 PM MSTAreal Flood AdvisoryTWCCochise119 min
Jul 15, 2:52 PM MSTSevere Thunderstorm WarningTWCCochise38 min
Jul 15, 3:15 PM MSTSevere Thunderstorm WarningTWCGraham45 min
Jul 15, 3:30 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Jul 15, 3:57 PM MSTSevere Thunderstorm WarningTWCGraham33 min
Jul 15, 4:29 PM MSTFlash Flood Warning Considerable damage threatTWCGraham2 hr
Jul 15, 4:42 PM MSTSpecial Weather StatementTWCGraham33 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.